Michigan, 2024

Rip Current in Michigan, July 24, 2024

July 24, 2024 · NWS MQT · 1 event in 1 county or zone

A 14-year-old Toledo, OH boy drowned in Lake Superior on the 24th after being caught in a rip current at a beach near the Lake Superior State Forest Campground in Luce County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A 14-year-old Toledo, OH boy drowned in Lake Superior on the 24th after being caught in a rip current at a beach near the Lake Superior State Forest Campground in Luce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 24, 12:28 PM EST, 32 minutes earlier. Its key messages:

  • Gradually clearing skies today.
  • Temperatures may fall into the upper 30s across portions of the western UP tonight (20% chance).
  • High pressure and dry weather return to the forecast Thursday through Saturday along with a warming trend.
  • Warmer and wetter pattern to end the weekend and begin next week.
Area forecast discussion, Jul 24, 12:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
128 PM EDT Wed Jul 24 2024

.KEY MESSAGES...

- Gradually clearing skies today.

- Temperatures may fall into the upper 30s across portions of
  the western UP tonight (20% chance).

- High pressure and dry weather return to the forecast Thursday
 through Saturday along with a warming trend.

- Warmer and wetter pattern to end the weekend and begin next
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 346 AM EDT Wed Jul 24 2024

Morning water vapor imagery shows a pronounced midlevel trough
swinging through the UP early this morning, but associated rainfall
is already moving eastward out of the area with drier air moving
into the Upper Midwest. That said, abundant lower-level moisture and
cool, northerly upslope flow is keeping in low cloud cover across
much of the area. Some drizzle remains possible across the north-
central UP this morning, and patchy fog is also possible at times
while temperatures hover in the upper 50s.

After daybreak, expect gradually clearing skies as ridging builds
over the Great Lakes and lower level moisture mixes out. Under sunny
skies, temperatures come in several degrees warmer than yesterday,
with highs in the lower 70s across much of the UP. Closer to
Superior, however, temperatures may stay in the 60s with onshore
flow. Light winds and clear skies tonight will allow temperatures to
plummet into the upper 40s and lower 50s across most of the interior
UP, and in the mid 50s along the lakeshores. However, portions of
the interior-western UP may drop into the lower 40s...or even upper
30s! Some patchy fog development is also possible as temperatures
fall towards the dewpoint.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 415 AM EDT Wed Jul 24 2024

A pattern change is in store aloft for the next week. The prior
ridging extending north from a closed 500mb high over the Desert
Southwest is being kicked east by an anomalous trough that will be
over southern British Columbia by Thursday morning. While the direct
effects of this trough will remain far north, the ridge axis
approaching the Upper Great Lakes will support a surface high
pressure that will keep dry and warming weather in the forecast
through late Saturday. While exact solutions differ, the pattern for
Sunday into the next week looks warmer and wetter than normal.

By Thursday morning, with the ridge axis previously over the
Canadian Rockies now over Lake Winnipeg, a 1025mb high pressure will
be over the UP and will persist over the Upper Great Lakes in some
form through Friday night into Saturday morning. This will usher in
an extended period of dry weather and mostly clear skies. CAMs
resolve lake breezes off of both Great Lakes Thursday afternoon,
though the light northwesterly flow will allow for the Lake Superior
lake breeze to penetrate deeper than the Lake Michigan one.

As flow aloft becomes less northerly with each passing day, each day
will trend warmer than the previous one until NBM highs peak near 90
for both days this weekend in the downsloping lakeshores of Lake
Superior. The surface pressure pattern is still a bit vague for late
Saturday through Sunday as high pressure shifts towards the Atlantic
and the low pressure associated with the aforementioned kicking
trough will cause low pressure to be over the Hudson Bay. However,
ensembles are beginning to pick up on a low pressure ejecting out of
broad surface troughing over the Central Plains and passing SW to NE
somewhere in the western Lake Superior to Minnesota range late
Sunday through Monday, however spread on timing, track, and
intensity are still high, so confidence is low. The NBM does have at
least slight (15%) PoPs for broad areas in the UP nonstop from
Sunday evening through next Wednesday, so no matter the exact
solution, it can be safely assumed that the pattern ahead looks
wetter than normal, and NBM highs broadly in the 80s is also warmer
than normal for next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 128 PM EDT Wed Jul 24 2024

Surface ridging extending from northern Ontario through the Great
Lakes will result in mainly clear skies and light winds through the
TAF period.

&&

.MARINE...
Issued at 415 AM EDT Wed Jul 24 2024

High pressure moving over the Great Lakes basin for the next few
days will keep winds below 20 knots until troughing in the Central
U.S. tightens the pressure gradient enough to bring southerly and
southwesterly winds of 20 to 25 knots back across the lake beginning
late Friday night into Saturday morning and persisting through at
least Sunday morning. Wave heights will remain below 3 feet until
the southerly winds increase over the weekend, bringing 3-5 ft waves
to the Isle Royale vicinity and along the US/Canada maritime border
until Sunday evening.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...LC
LONG TERM...GS
AVIATION...MZ
MARINE...GS
Hazardous weather outlook, Jul 24, 4:07 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
507 AM EDT Wed Jul 24 2024

MIZ001>004-007-009>014-084-085-250915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
507 AM EDT Wed Jul 24 2024 /407 AM CDT Wed Jul 24 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-250915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
507 AM EDT Wed Jul 24 2024 /407 AM CDT Wed Jul 24 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-250915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
507 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-250915-
Marquette-Alger-
507 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a moderate swim risk for Lake Superior beaches across
Marquette and Alger counties. Use extreme caution if you're at the
beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Luce

When
July 24, 1:00 PM EST to 1:30 PM EST
Where
Luce forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

A 14-year-old Toledo, OH boy drowned in Lake Superior on the 24th after being caught in a rip current at a beach near the Lake Superior State Forest Campground. A 15-year-old was also caught in the rip current but was able to swim to the safety of shallow water. The Coast Guard, Luce County Sheriff and Michigan DNR conservation officers conducted a search by boat and helicopter until dusk on the evening of the 24th , but waves of 4 to 5 feet at the time of the drowning hindered search and recovery efforts. The search continued on the next day with additional aid from the Michigan State Police Dive and Drone Team until the victim's body was recovered that afternoon on the 25th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Luce2024-07-2414MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201317.